Heavy Rain, Mississippi
- When
- June 7, 12:50 PM CST to 1:30 PM CST
- Where
- Mississippi County, Bertrand
- Reported by
- Trained Spotter
- Coordinates
- 36.920, -89.430
Minor street flooding was reported.
Thunderstorms formed along and ahead of a cold front that extended south from a low pressure center near St. Louis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms formed along and ahead of a cold front that extended south from a low pressure center near St. Louis. A couple of intensifying clusters of thunderstorms with embedded supercells tracked east-southeast into a strongly unstable air mass. One embedded supercell tracked across the New Madrid area with strong rotation, and a tornado was produced as it reached the Mississippi River. The other supercell tracked west and south of Poplar Bluff. Moderately strong deep-layer wind shear coupled with surface dew points in the lower 70's provided a favorable environment for the severe activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 7, 12:40 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 140 PM CDT Sat Jun 7 2014 .SHORT TERM...(Tonight through Monday night) Issued at 139 CDT SAT JUN 7 2014 We have been monitoring the evolution of a squall line that originated in south central MO early this morning in association with an MCV/sfc low. It is currently impacting parts of southeast MO this afternoon and will be moving into the southern IL and western KY soon and eventually into SWIN. We had a report of an inch of rain in 15 minutes and winds gusting to 30 mph from a spotter near POF...otherwise the convection has remained sub severe. Latest LAPS data indicates a weak warm frontal boundary from near St. Louis to middle TN. Instability has been increasing throughout the day and has allowed convection to sustain itself. In fact, new convection appears to be forming ahead of the line in parts of southern IL. SPC has issued an MCD for our area for a potential watch this afternoon, giving special attention to the convection from West Plains MO to Ft. Smith AR. Damaging winds and hail, along with very high rainfall rates will be the main threats. An isolated short lived tornado is also possible. We will continue with likely PoPs this evening, but then diminish from west to east overnight as this system pulls out of the area. We should see much lower chances of convection on Sunday in the wake of the aforementioned system. Much of the area may be convection free. Whatever lull Sunday, will be short lived, as the GFS/ECMWF bring another mid level disturbance across the area Sunday night. Best chances will be in the southern half of the area. Then a more significant upper level low will dig into the plains Monday and head toward the area late Monday into Monday night. Therefore, scattered showers and thunderstorms will be a good bet starting on Monday and lasting through Tuesday...as the system approaches and then moves across our region. Heavy rainfall looks to be a good possibility as precipitable waters are running 1.80-1.90 inches. Severe weather is possible, especially on Tuesday when wind fields are expected to strengthen somewhat. No real changes in temperatures expected over the next few days. Highs in the 80s, lows in the 60s. .LONG TERM...(Tuesday night through Saturday) Issued at 139 CDT SAT JUN 7 2014 By 00Z Wednesday, the GFS, ECMWF, and GEM are in good agreement that a cut-off low will be centered over southern Missouri. The slow progression of this low across the Mid Mississippi River Valley will keep the potential for showers and thunderstorms in the forecast Tuesday night into Wednesday. While an isolated strong storm cannot be ruled out, the main impact during this time should be locally heavy rain, with precipitable water values 1.50 to 1.75 inches. As the low weakens and shifts northeast into the Great Lakes Wednesday night, expect a temporary lull in the chance for showers and thunderstorms late Wednesday night into Thursday. However, another ripple of energy in the weak zonal flow pattern is forecast to move slowly across the region Thursday night into Friday night. As a result, the chance for showers and thunderstorms will be somewhat elevated during this time. A transition to mainly dry weather should occur next weekend, though an isolated mainly afternoon/evening thunderstorm certainly cannot be ruled out given the warm and humid air mass in place across the forecast area. Temperatures through the period will be seasonably warm. Expect lows each morning in the mid to upper 60s. Afternoon highs will warm from the lower 80s on Wednesday into the upper 80s by Saturday. && .AVIATION... Issued at 1232 CDT SAT JUN 7 2014 Low pressure over Missouri will track north of the region through tonight. The approach of this low and a weak attendant frontal boundary will result in scattered thunderstorms this afternoon and evening. A few severe storms are possible later this afternoon and early this evening. Scattered to broken cumulus will occasionally restrict ceilings to MVFR, particularly in the vicinity of thunderstorms. Winds will swing around to the west/southwest tonight and then north/northwest Sunday morning as dry conditions return. Will need to monitor the potential development of low clouds and perhaps some fog late tonight and early Sunday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 309 AM CDT SAT JUN 7 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 309 AM CDT SAT JUN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST. BEST CHANCES WILL BE FROM MIDDAY THROUGH LATE EVENING. A FEW SEVERE STORMS CANNOT BE RULED OUT. PRIMARY HAZARDS WILL BE...LOCALLY DAMAGING WINDS...ISOLATED MARGINALLY SEVERE HAIL AND PERHAPS BRIEF...SHORT LIVED TORNADOES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ONLY A SMALL CHANCE OF STORMS SUNDAY. FOR THE MOST PART A LULL IS EXPECTED...BEFORE CHANCES GRADUALLY INCREASE SUNDAY NIGHT THROUGH MIDWEEK. A FEW STRONG...PERHAPS SEVERE STORMS CANNOT BE RULED OUT. LOCALLY HEAVY RAIN IS ALSO A CONCERN. THE CHANCES FOR STORMS SHOULD DECREASE LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1050 AM CDT SAT JUN 7 2014 MOZ107-071630- CARTER MO- 1050 AM CDT SAT JUN 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY IN SOUTHEAST MISSOURI UNTIL 1130 AM CDT... AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF WINONA...OR 12 MILES WEST OF VAN BUREN...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... VAN BUREN...FREMONT...HUNTER...ELLSINORE AND FREEMONT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1148 AM CDT SAT JUN 7 2014 MOZ107-071730- CARTER MO- 1148 AM CDT SAT JUN 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY IN SOUTHEAST MISSOURI UNTIL 1230 PM CDT... AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF VAN BUREN...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... HUNTER...ELLSINORE AND GRANDIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
1 heavy rain, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Minor street flooding was reported.
The roof was blown off one home, and there was shingle damage at another home. Trees and power lines were blown down. A tree fell on a mobile home, trapping a person inside for a short period of time.
The tornado moved southeast across the Mississippi River from extreme western Fulton County, Kentucky into extreme southeast New Madrid County, Missouri. Hundreds of trees were snapped. Corn fields were flattened. No structures were in the path of the tornado. Peak winds were estimated near 110 mph. The tornado then moved southeast into Lake County, Tennessee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524511, 520104, 520102, 520105.